Minnesota, 2022Heat in Minnesota, September 1, 2022
September 1, 2022 · NWS ARX · 1 event in 1 county or zone
A high school cross country meet was held near Stewartville (Olmsted County) on September 1st. Fourteen runners needed treatment for heat exhaustion with four of them transported to a hospital for additional aid.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 14
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high school cross country meet was held near Stewartville (Olmsted County) on September 1st. Fourteen runners needed treatment for heat exhaustion with four of them transported to a hospital for additional aid. Observations from the automated weather observing equipment at the Rochester (Olmsted County) airport indicated that conditions were unusually humid for early September with dew points in the lower 70s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 1, 11:46 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 1, 11:46 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1246 PM CDT Thu Sep 1 2022
.DISCUSSION...(Today through Wednesday)
Issued at 255 AM CDT Thu Sep 1 2022
Key Messages:
- Morning Valley Fog...Very Warm Today and Friday
- Shower/storm chances for Some Tonight Thru Friday Night;
Possibly into Saturday
Overview
Wednesday was a warmer day across the region with highs in the 80s
with fairly dry dewpoints in the 50s to lower 60s. The 06Z Water
vapor satellite imagery/500 mb heights/lightning continued to show a
seasonably strong trough over Hudson Bay with a ridge over the Great
Basin area. We are under northwest flow aloft, however there is a
mid-level trough over parts of the Plains from Iowa into Nebraska
and Kansas. Isolated thunderstorms formed over parts of central
Iowa within an area of pooled 700mb moisture/warm air
advection/850mb theta-e advection, but were diminishing by 06Z
with a loss of lightning and still lingered with showers going on
08Z. Farther west thunderstorms had increased during the day
across parts of Neb/KS with the mid-level trough with some strong
to severe storms. The storms had been decreasing over Neb since
around 00Z. The latest subjective surface analysis had surface
high pressure over southern Illinois with a weak area of pressure
from eastern Nebraska into Minnesota. Dewpoint spreads were low
with fog being reported at OVS/MDZ/LNR/BCK. Cirrus from the storms
to the west were just making it into southwest parts of the
forecast area.
Warm Today and Friday - Rain Chances Tonight Thru Saturday
After some early morning fog...we expect the mid-level trough to
slowly move east northeast into Iowa today and tonight. Ahead of
the cold frontal passage, southwest winds will increase moisture
transport into the forecast area. The thermal ridge is forecast to
build in along with increasing mid and high level clouds. The
HREF/RAP rh progs show an increase in high clouds with the more
substantial mid clouds south of the forecast area, gradually
increasing south of I90 tonight. We will not see as good of
mixing today and the dewpoints will be higher, but still expect
highs to be as warm or warmer than Wednesday, mostly in the range
of 82 to 90 degrees.
The larger scale mid level forcing appears weak today. Tonight, the
low level jet is around 25kts over the forecast area at 02.00Z and
strengthens to 40 to 45kts overnight as it lifts north. Instability
builds today 500 to 2000J/kg, however this lifts north tonight
and decreases to 250-750J/kg. PWAT values start out around 1 inch
and increase to 1.25 to 1.5". There is not a lot to latch on to
for showers and storms. Will need to watch the pooled 700mb moisture,
but confidence is low in pops due to the weak/subtle forcing. The
CAMs are generally dry today and through 06Z this evening. The
HRRR/HREF have precipitation chances from northeast Iowa into
southwest Wisconsin later tonight and Friday. The UKMET and
Canadian have some spotty precip today and tonight. The EPS only
has a handful of models with precip at KLSE/KRST through Friday
with half over over half for Friday night. Mean rainfall amounts
for both the GEFs/EPS are .1 to 2. at KRST and KLSE.
Have pops that represent spotty precipitation possible tonight
and Friday, and scattered showers/storms with the front for Friday
night lingering in the south Saturday. Should the forcing become
stronger today, tonight or Friday, will need to adjust
pops/coverage. Still quite warm and humid for Friday with highs
in the 80s to around 90. The brisk winds from the south should
help. The storms Friday evening will have greater instability to
work with; 2000-3500 J/kg, however deep layer shear remains more
limited. The forecast soundings are drier in the low levels, but
have total PWATs of 1.50 to 1.75 inches, thus gusty winds
possible. If the front lingers Saturday, we could see
showers/storms lingering, otherwise, with northeast winds and high
pressure building in, have temperatures cooling back into the 70s
for highs.
Sunday into Next Week
The ridge over the Great Basin is forecast to expand toward the
Upper Mississippi Valley in the extended. The local area remains
far enough east, where we expect to remain mainly dry with highs in
the 70s to lower 80s. The 02.00Z EC is a cloudier and cooler
solution with a trough retrograding and deepening. At this time,
Sunday is mainly dry with surface high pressure over the area and
Labor Day may also remain dry if the mid level ridge builds into the
Upper Mississippi Valley.
Temperatures remain above normal for Friday with highs in the 80s,
but retreat to the 70s behind the cold front Saturday. Temperatures
remain in the 70s Sunday with warming Monday through Wednesday into
the 70s and low 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu Sep 1 2022
VFR conditions are expected to persist through the TAF period.
Southwest/south winds will be around/less than 10kts through the
night, and will increase through the day on Friday with gusts of 20-
25kts possible in the afternoon. A few showers may move through
portions of the forecast area overnight into the early morning on
Friday, but are currently forecast to stay south of both TAF sites.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Zapotocny
AVIATION...EMS
Hazardous weather outlook, Sep 1, 3:31 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
431 AM CDT Thu Sep 1 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
431 AM CDT Thu Sep 1 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered showers and thunderstorms are expected to develop
Friday afternoon and Friday night with the passage of a cold
front. Although organized severe weather is not expected, a few
storms could be strong with gusty winds, heavy downpours, hail
and lightning.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Zapotocny
Heat, Olmsted
- When
- September 1, 1:15 PM CST to 5:30 PM CST
- Where
- Olmsted forecast zone
- Injuries
- 14 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Fourteen participants from a cross country meet near Stewartville were treated for heat exhaustion with four transported to a hospital. Observations from the automated weather observing equipment at the Rochester airport indicated it was unusually humid with dew points in the lower 70s.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Drought in Nebraska, September 1 to 30, 2022$4.7 million · 2 events
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Drought in Oklahoma, September 1 to 30, 202249 events
- Wildfire in Idaho, September 1 to 30, 2022$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057123.